Alert archive / Hawaii / Wind Advisories in 2023

Wind Advisory 2, NWS Honolulu, HI

January 29, 2023Honolulu County, Kauai County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 29, 2023, 3:08 AM HST for Honolulu County, Kauai County, Hawaii. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2023, 3:08 AM HST (13:08 UTC)
Expired
Jan 30, 2023, 5:40 PM HST
In force
39 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kauai County, HI

The radar

The South Kauai radar (PHKI), 76 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2023-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2023-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

887 
WWHW70 PHFO 291308
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
308 AM HST Sun Jan 29 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR OAHU
KAUAI AND NIIHAU...

.Strong and gusty trade winds will develop between a building 
high pressure system northwest of Kauai and a surface trough 
over Maui County. These strong gusty winds will affect portions 
of Oahu, Kauai and Niihau through the day today.

HIZ001-003-004-006-007-009>011-029>036-300215-
/O.NEW.PHFO.WI.Y.0002.230129T1308Z-230130T0400Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Koolau Windward-Koolau Leeward-
308 AM HST Sun Jan 29 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 25 to 35 mph with localized gusts up to 45
  mph.

* WHERE...Portions of Kauai, Niihau and Oahu.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can tear off shingles, knock down
  tree branches, blow away tents and make it difficult to drive, 
  especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$

Bohlin
4 follow-up statements
126 
WWHW70 PHFO 300113
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
313 PM HST Sun Jan 29 2023

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR OAHU
KAUAI AND NIIHAU...

.Strong and gusty trade winds will continue through tonight with
the strongest winds expected over mountain areas and along leeward
slopes of Kauai and Oahu. 

HIZ001-003-004-006-007-009>011-029>036-301415-
/O.EXT.PHFO.WI.Y.0002.000000T0000Z-230130T1600Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Koolau Windward-Koolau Leeward-
313 PM HST Sun Jan 29 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Northeast winds 20 to 30 mph with localized gusts up to 
  50 mph. 

* WHERE...Portions of Kauai, Niihau and Oahu.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and make it difficult to drive, 
  especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
650 
WWHW70 PHFO 300253 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
453 PM HST Sun Jan 29 2023

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY FOR OAHU KAUAI 
AND NIIHAU...

.Strong and gusty trade winds will continue through tonight with
the strongest winds expected over mountain areas and along leeward
slopes of Kauai and Oahu. 

HIZ001-003-004-006-007-009>011-029>036-301415-
/O.EXT.PHFO.WI.Y.0002.000000T0000Z-230130T1600Z/
Niihau-Kauai Southwest-Kauai Mountains-Waianae Coast-
Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-
Kauai North-Kauai East-Kauai South-East Honolulu-Honolulu Metro-
Ewa Plain-Koolau Windward-Koolau Leeward-
453 PM HST Sun Jan 29 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Northeast winds 20 to 30 mph with localized gusts up to 
  50 mph. 

* WHERE...Portions of Kauai, Niihau and Oahu.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and make it difficult to drive, 
  especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or take them down. Be prepared
for power outages. 

&&

$$
962 
WWHW70 PHFO 301252
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
252 AM HST Mon Jan 30 2023

...WIND ADVISORY FOR KAUAI AND NIIHAU UNTIL 6 PM HST THIS
EVENING...

HIZ006-007-009>011-032>036-301400-
/O.CAN.PHFO.WI.Y.0002.000000T0000Z-230130T1600Z/
Waianae Coast-Oahu North Shore-Olomana-Central Oahu-
Waianae Mountains-East Honolulu-Honolulu Metro-Ewa Plain-
Koolau Windward-Koolau Leeward-
252 AM HST Mon Jan 30 2023

...WIND ADVISORY IS CANCELLED...

Winds have diminished below Advisory level speeds. 

$$

HIZ001-003-004-029>031-310400-
/O.EXT.PHFO.WI.Y.0002.000000T0000Z-230131T0400Z/
Niihau-Kauai Southwest-Kauai Mountains-Kauai North-Kauai East-
Kauai South-
252 AM HST Mon Jan 30 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Kauai and Niihau.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can tear off shingles, knock down 
  tree branches, blow away tents and make it difficult to drive, 
  especially for drivers of high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Watch out for falling tree branches when walking or driving. Make
sure tents and awnings are secure or taken down. Be prepared for 
power outages.

&&

$$

Birchard
753 
WWHW70 PHFO 310340
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
540 PM HST Mon Jan 30 2023

...WIND ADVISORY IS CANCELLED FOR KAUAI COUNTY...

HIZ001-003-004-029>031-310445-
/O.CAN.PHFO.WI.Y.0002.000000T0000Z-230131T0400Z/
Niihau-Kauai Southwest-Kauai Mountains-Kauai North-Kauai East-
Kauai South-
540 PM HST Mon Jan 30 2023

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory thresholds.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 28, 8:41 PM HST, 6 hours 27 minutes earlier.

Area forecast discussion, Jan 28, 8:41 PM HST, 6 hours 27 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
841 PM HST Sat Jan 28 2023

.SYNOPSIS...
A surface trough over Maui County this evening will continue to
slowly drift westward through Monday combining forces with a
deepening upper level trough that will deepen and enhance shower
activity across the state through Monday. Periods of heavy showers
and thunderstorms currently developing along the trough over Maui
County will expand slowly westward into Oahu and Kauai by Sunday
afternoon. Breezy northeast trade winds over the western islands
will tend to enhance rainfall amounts over north and east slopes
of Kauai and Oahu. The Big Island will also see increasing shower
activity as deeper tropical moisture moves into the region. Wet
weather conditions will begin to improve from Monday night through
Tuesday as the upper low and surface trough drift slowly westward
away from the Hawaiian Islands.

&&

.DISCUSSION...
Satellite imagery this evening shows a large band of enhanced
showers and thunderstorms lingering over Maui County, extending
northeastward to waters north of the Big Island and southwestward
over waters south of Oahu and Kauai. Shower activity is starting
to spread westward into Oahu, however local radar imagery shows
the heavier showers remain near a surface trough currently over
Molokai and Maui. These shower trends, heavy at times, are
expected to increase over Oahu by Sunday morning and into Kauai
County by late Sunday afternoon as an upper trough deepens into an
upper level low just west of the state.

A combination of a slow westward moving surface trough, a
deepening upper level low and breezy northeast trade winds over
the western half of the state will shift the focus of heavy
rainfall westward on Sunday to the islands of Niihau, Kauai and Oahu.
However, additional tropical moisture moving up from the south,
as the upper low deepens to the west, will likely keep the
islands in Maui and Hawaii Counties under a continued threat for
periods of heavy rain and flooding lingering into Monday. A Flood
Watch (FFA) remains in effect for all islands except Kauai County.
This FFA will likely be expanded in coverage to include Kauai
County and extended in time through Monday across Maui and Hawaii
Counties.

Deep moisture over the Big Island has already produced snow and
freezing rain to the summits of Mauna Kea and Mauna Loa this
afternoon. A Winter Storm Warning remains in effect for both Big
Island Summits through Sunday. Additional wintery weather and
snow accumulations are expected to continue above the 12,000 foot
elevation level into Monday.

Medium range forecast guidance continues to improve on Tuesday and
Wednesday as the surface trough and upper low will continue to
weaken and drift westward away from the state. These pattern
changes will produce a significant improvement in decreasing
rainfall trends for all islands on Tuesday. Wind speeds will also
weaken as a cold front passing north of the state weakens the
ridge. A high pressure system north of the islands will build in
from the west on Thursday and Friday producing moderate to breezy
northeast trade winds, increasing windward shower trends, and
cooling temperatures statewide.

&&

.AVIATION...
A surface trough over the central islands will act as a focal
point for convective activity through Sunday. The air mass along
and to the east of the trough is well saturated and moderately
unstable. The air mass to the west of the trough is markedly drier
and more stable.

This evening, radar imagery shows that the heaviest precipitation
is occurring across Molokai and Maui. The islands of Maui County
will continue to receive the bulk of the wet weather overnight,
though showers across windward Oahu and northern sections of the
Big Island remain possible as well. Prevailing MVFR conditions and
light to moderate showers can be expected to prevail at most
locations, though isolated IFR conditions within heavier showers
will be possible through the night and into the day on Sunday.
With ample instability over the islands, isolated thunderstorms
are possible through Sunday night from Oahu through Big Island,
and could expand to include Kauai by Sunday afternoon as well.

This evening, SIGMET X-Ray for embedded thunderstorms includes the
central islands and extends across adjacent waters to the
northeast and southwest. Numerous PIREPs of moderate mid-level and
upper level turbulence have been received within this area
throughout the afternoon and early evening. As a reminder, a
convective SIGMET implies that lightning, severe turbulence,
icing, and low-level wind shear are all possible within the warned
area. AIRMET Tango also remains in effect from Oahu through the
Big Island for moderate mid and upper level turbulence to account
for areas not included within the SIGMET. As surface winds
increase through Sunday from Kauai to Oahu, an AIRMET Tango may
be needed for moderate low-level turbulence as well.

AIRMET Sierra for mountain obscuration remains in effect for Maui,
Molokai, and Oahu. Conditions will likely persist through the next
24 hours and beyond. AIRMET Sierra for mountain obscuration on the
Big Island remains in effect this evening, though this should
diminish over the next couple of hours. Finally, tempo light
icing will remain possible over much of the state with thick cloud
cover in place.

&&

.MARINE...
A trough over the eastern end of the state will continue to bring
rain along with the chance for thunderstorms over the coastal and
offshore waters through at least Monday. Thunderstorm potential
remains over the offshore waters through Wednesday. The trough is
expected to slowly drift to the west over the next couple of days.

A surface high pressure to the northwest of the state will drift
to the south through Sunday. The tight pressure gradient between
the high and the trough is resulting in an uptick in winds over
the western waters, with Small Craft Advisory (SCA) level winds
over the coastal waters near Kauai and Oahu. Winds will be a touch
higher over the adjacent offshore waters. Coastal water winds
should begin to decrease on Monday as the trough moves over the
western end islands.

A new moderate, long-period northwest swell (310 degrees) reached
buoy 51001 around 6pm, and is expected to reach Kauai by 2am.
Buoy 51001 reported 3 feet 19 seconds, which is in line with the
GFS wave data, and a couple feet below the NWPS guidance. The
forecast has been trended down towards the GFS solution. As this
swell moves into the coastal waters, exposed seas are expected to
rise above the SCA 10 foot criteria. These 10 foot seas are
expected to remain over the coastal waters into Tuesday.

In addition, moderate overlapping north swells (340 to 040
degrees) will move through the coastal waters through the first
half of the week. As the new northwest swell arrives, this will
help to boost surf to low-end advisory levels along most north
and west facing shores later Sunday into Monday, before subsiding
Tuesday through the rest of the week. Will continue to monitor
the swell's arrival at the buoys to the northwest tonight to
determine if a High Surf Advisory will be warranted or not.

Surf along east facing shores will become rough over the next
couple of day with the local wind swell mixes with some wrap from
the north swells. Meanwhile, surf along south facing shores will
remain small through Sunday, then pick up a bit Monday into
Tuesday as a small, long-period south swell (190 degrees) fills
in.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for Oahu Molokai Lanai Maui
Kahoolawe and the Big Island.

Winter Storm Warning until 6 PM HST Sunday for Big Island
Summits.

Small Craft Advisory until 6 PM HST Sunday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel.

&&

DISCUSSION...Bohlin
AVIATION...Vaughan
MARINE...M Ballard

In the hours before

Local storm report, Jan 29, 1:59 AM HST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
159 AM HST SUN JAN 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     FLASH FLOOD      1 NE MAKAWAO            20.87N 156.31W
01/29/2023                   MAUI               HI   EMERGENCY MNGR

            MAKAWAO AVE CLOSED AT MALIKO GULCH BETWEEN
            KEE RD AND KOKOMO RD.

0135 AM     FLASH FLOOD      1 NNW KIHEI             20.78N 156.46W
01/29/2023                   MAUI               HI   EMERGENCY MNGR

            SOUTH KIHEI ROAD CLOSED DUE TO FLOODING.

&&

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 9:26 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Jan 28, 10:23 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 29, 12:16 AM HSTAreal Flood AdvisoryHFOKalawao22 min
Jan 29, 12:38 AM HSTFlash Flood WarningHFOKalawao5 hr
Jan 29, 1:57 AM HSTAreal Flood AdvisoryHFOHawaii2 hr
Jan 29, 6:17 AM HSTAreal Flood AdvisoryHFOKalawao9 hr
Jan 29, 10:09 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao42 hr

Nearby

Wind Advisories in Hawaii, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.